breathless increasing in AF what to do? I am Calli111

I was diagnosed with AF last August and although they started me on Amiodarone with a view to cardioversion I could not tolerate it. Nor could I tolerate beta blockers, ACE inhibitors or any of the other drugs they tried me on. These drugs make me feel even more breathless and to add to that feeling dizzy and sick. There is more to life than breathing, and, feeling ill all the time is not it. My EP saw me in January and after writing to inform him I could not take the drug he prescribed they sent me another appointment for June. (He only comes for a clinic every three months) My breathing is getting worse and so I am unable to take walking only very slowly, for about 20 mtrs before stopping and catching my breath. After about 40 mins. I have to lie down as I have no energy or breath to go any further without a complete rest. Is it worth going and seeing my GP or just wait until June and see what my EP has in mind? I don't think it will be much as he has written to me to say that because my AF is persistent it is unlikely he will be able to treat it. This so getting me down as I do't seem to be able to get a straight answer form anyone.

17 Replies

  • Being short of breath could be from many things. You need to see your GP to find the cause and eliminate the many possibilities.

  • Well you can't go on in this state, I would either contact my GP for an urgent appointment or ring 111. I suspect the caller responder on the 111 number may advise a trip to a and e as they are ultra careful where cardiac and breathing issues are concerned so be prepared for that.

    Alternatively could you ring your GP practice and and ask for a call back from one of the doctors. They won't risk putting you off if you stress how much you are struggling surely.

    Take care.

  • Personally I would just do all 999 and then a paramedic will come either in a car or in an ambulance. Then they will do loads of tests there and then and probably take you into A&E. When you go in this way you are fast tracked through A&E band importantly don't have to wait for a series of initial tests. Also then any other tests that are deemed necessary will be done. They may even call the cardiologist or the lung consultant to come and see you.

    The twice I have called 999 (June 15 and early this month) went this way and went well.

    Also advantage of calling is they will do ECG there and then which might capture things that will rectify in a few hours time (this is what happened to me).

  • Definately agree, dial 999, I was once caught out with the 111 system!! Both tachycardia episodes, the first one, a kind friend took me along ( no joy with 111). The A and E emphasised to dial 999 likewise I did on the second occasion. Plus again it was emphasised 999 every time. Keep going - none of us give up.


  • It sounds as though you need to do something - you can't carry on like this. I agree with the others - try and get an urgent GP appointment or call 111.

    By the way - being in persistent AF certainly doesn't mean you can't be treated - I had persistent AF and had a (so far) successful ablation 7 weeks ago and am now only on anticoagulants - so don't think this is it for you - there's a lot that can be done and probably some drug combination that WILL suit you.

    Good luck and I hope you make some process


  • I was a bit like you last year. Without going into all my ailments and history, it has taken me a year to get back to some form of normality. It would sound like you require a full analysis of your situation, a course of drugs that you can tolerate, life style changes, and a fuller understanding of your current circumstances. I would start with my GP, tell him exactly how you are feeling, you wish to be referred immediately to EP/Cardio. In Scotland, rate control is the deal. So, Bisoprolol, Digoxin, Pradaxa mix. It took time for me to get to the correct mix, a failed CV, no Ablation route, and settle down. I stopped drinking, continued excercise, despite it being very tough at times, my diet was always good, and started magnesium supplements. A relapse last week!!!!!!, but in general I am feeling better, not fantastic, but much better. Everyone's different, but please take control, and I wish you the very best......

  • Thank you all for your support. I have an appointment for a GP next Tuesday and try to find out where i am at. I take digoxin, apixiban and two duiretics to keep my BP under control. I do not smoke or drink and exercise each day during the morning including half an hours walking ,d then it is a case of struggling through cooking dinner, washing up and struggling to stay awake until bedtime(usually 22hrs) my diet is healthy and i am slowly losing weight. I am at a loss to improve. The hospitals have not been back in touch and I really feel abandond by the NHS. I do hope my GP has some answers for me - fingers x

  • Particularly interested in your comment "..continued exercise, despite it being very tough at times...", maxred1.

    Have asked for guidance from GP and Warfarin Clinic about exercise and whether it's OK to keep at it although breathless & uncomfortable ..but given no assurance it's ok to walk through the pain! I swim now and again but so miss being able to walk without planning if I can manage the route that may have even a small incline.

    Guess this happens with AF and mild tricuspul regurgitation..and advancing years?

  • I have exercised all my life. It was therefore a real blow when I got progressively dibilated through my AF. There's a Catch 22 here. Lose weight is the advice, can't breathe is my response, and cannot walk up a flight of stairs. I was 57. In order to lose weight, you need to exercise, and eat less. However, as we got my rate and BP back to normal, through large quantities of drugs, I gradually started upping my daily exercise regime. Strangely, the more I began to exercise again, the easier it got. Strange one though. I can go out and cycle for 20 miles, but I can still get breathless walking up a slight gradient. Bizarre. The overriding message I would like to give is that this condition is so individual specific, your symptoms, your medication, your pathway, that you really have to take a look at what fits for you. There is a bit of trial and error involved, and I would suggest, a medic who is really on your side, and 'gets it'........

  • Yes - I have moderate to severe tricuspid regurgitation as well as being in persistent AF (I am guessing that you are in persistent as well).

  • I found AF very debilitating in the early days. Absolutely shattered and always feeling unwell in strange ways. I can only say, for me it got better year by year and after 11 years, now in permanent AF, I hardly notice the condition even being on various drugs including warfarin. Stay positive, hard though that may be and keep the faith.

  • Amiodarone with a view to Cardioversion?? Sounds a bit over the top. Warfarin with a view to Cardioversion, yes.

    Sounds like they should be considering an ablation.

  • I was told two years ago by a registrar that having had side effects from Amiodarone previously that Bisporolol would be enough to tide me over until my cardioversion. He neglected to put me on the Cardioversion waiting list and my next appointment was with a very young assistant/trainee? registrar who said that I could not have a cardioversion unless I had been on Amiodarone for two months. It left me with little option.

    The consultation had been so bad and she had made so many obvious errors in her letter to my GP that he wrote to her. I had a letter from her saying that she would discuss them at my next appointment. She was long gone by then to her next training position.

  • I have since found out my cardioversion is for July, so it is worth pursuing. If you are unable to tolerate the drugs they can do a ablate & pace

  • I have the pacemaker and will have an AV node ablation after I get an MRI scan on my back that no one wants to do as the MRI compatible (Boston Scientific) I was fitted with is one that

    only one hospital will scan and I don't want to pay their OTT price.

  • Yes sometimes cardiologists and EPs do recommend Amiodarone on a short term basis since it increases the chance of a person staying in NSR. This is not that common just for a cardioversion but si more common in conjunction with an ablation (and quite a few people, like me, had a cardioversion immediately after their ablation).

    However if the EP is only checking that a person is capable of returning to NSR as the precursor to an ablation then that is less likely.

  • Calli111. In reply to you i have found out this morning that i am on the list for cardioversion but no one is saying how far down. Will take this up with my GP next Tuesday and the EP Dr Griffiths next month.

You may also like...